Page 1 of 1
FDA Warning on Tylenol (acetaminophen)
Posted: Mon Aug 05, 2013 12:47 am
The FDA has recently published a new warning that acetaminophen can cause rare and sometimes lethal skin reactions such as Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) as well as acute generalized exanthematous pustulosis (AGEP). SJS and TEN can cause the skin to separate from the body and slough off.
FDA Warns of Rare Acetaminophen Risk
http://www.fda.gov/downloads/ForConsume ... 363067.pdf
Other problems with acetaminophen include...
[color=blue]The People's Pharmacy[/color] wrote:
Long-term use of acetaminophen has also been linked with certain blood cancers. In one study of nearly 65,000 people, those who took acetaminophen-containing products at least four days a week for four years or more had nearly double the risk of being diagnosed with leukemia or lymphoma (Journal of Clinical Oncology, online May 9, 2011).
Several studies have suggested that regular use might be linked to an increased risk of wheezing, asthma, allergies or eczema (Chest, Nov. 2009; American Journal of Respiratory and Critical Care Medicine, Jan. 15, 2011). Some experts believe that increased use of acetaminophen in kids might be contributing to the epidemic of childhood asthma (Pediatrics, Dec. 2011).
Data from the Nurses' Health Study II suggest that women may develop hearing loss if they take acetaminophen or ibuprofen on a regular basis. The investigators suggest that middle-aged women worried about hearing loss might not want to rely heavily on such medications for joint pain, menstrual cramps, backache or headache (American Journal of Epidemiology, Sept. 15, 2012). Men also appear susceptible to this adverse reaction (American Journal of Medicine, March, 2010).
There is also some concern that acetaminophen, like other non-aspirin pain relievers, may have negative cardiovascular effects such as increased blood pressure (Joint Bone Spine, July, 2013).
ACETAMINOPHEN SIDE EFFECTS:
- Liver damage/liver failure
(any skin reaction must be reported to a doctor immediately as it could become life threatening)
- Allergic reactions (anaphylaxis, which can be life threatening)
- Kidney damage
- High blood pressure
- Asthma, wheezing, atopic dermatitis, eczema
Re: FDA Warning on Tylenol (acetaminophen)
Posted: Tue Sep 17, 2013 1:48 am
Regular Use of Acetaminophen May Increase Risk of Blood Cancers
http://news.cancerconnect.com/regular-u ... d-cancers/
Hematologic cancers refer to cancers of the blood or bone marrow, such as leukemia and lymphoma. To explore the relationship between NSAIDs and acetaminophen and risk of hematologic cancers, researchers evaluated information from the Vitamins and Lifestyle (VITAL) study.
The study enrolled more than 64,000 men and women between the ages of 50 and 76. None of the participants had a history of cancer (other than non-melanoma skin cancer) at the start of the study.
During roughly 6 ½ years of follow-up, 577 study participants (0.9%) developed a hematologic cancer.
For each type of drug (acetaminophen, aspirin, and non-aspirin NSAIDs), high use was defined as use at least four times a week for at least four years.
- Compared with people who did not use acetaminophen, high users of acetaminophen had an almost two-fold increased risk of a hematologic cancer. This increased risk was seen for myeloid disorders (such as myelodysplastic syndrome and acute myeloid leukemia), non-Hodgkin’s lymphoma, and plasma cell disorders, but not for chronic lymphocytic leukemia/small lymphocytic lymphoma (CLL/SLL).
- Overall, use of aspirin or non-aspirin NSAIDs did not affect the risk of hematologic cancers.
These results suggest that regular, long-term use of acetaminophen may increase the risk of leukemia and lymphoma. The researchers note, however, that “supporting evidence from other prospective studies would be needed before any recommendations about acetaminophen use could be made.”
Reference: Walter RB, Milano F, Brasky TM, White E. Long-term use of acetaminophen, aspirin, and other nonsteroidal anti-inflammatory drugs and risk of hematologic malignancies: results from the prospective Vitamins and Lifestyle (VITAL) Study. Journal of Clinical Oncology. Early online publication May 9, 2011.
Re: FDA Warning on Tylenol (acetaminophen)
Posted: Thu Sep 26, 2013 4:12 am
An article on Tylenol from Propublica...
Nine Ideas to Make Tylenol and Other Acetaminophen Drugs Safer
http://www.propublica.org/article/nine- ... rugs-safer